0
Critical Care |

Severe Sepsis and ICU Delirium: Risk Associated With Serotonergic Reuptake Inhibitors FREE TO VIEW

Benjamin Mulloy; Steven Simpson
Author and Funding Information

Pulmonary and Critical Care, University of Kansas, Kansas City, KS


Chest. 2014;146(4_MeetingAbstracts):239A. doi:10.1378/chest.1989337
Text Size: A A A
Published online

Abstract

SESSION TITLE: Sepsis & Septic Shock

SESSION TYPE: Original Investigation Slide

PRESENTED ON: Sunday, October 26, 2014 at 04:30 PM - 05:30 PM

PURPOSE: Delirium is common among patients suffering from severe sepsis in the Medical Intensive Care Unit (MICU). The neuro-inflammation associated with sepsis may be related to the influx of cytokines across the blood brain barrier, a TNFα/Glial Cell mediated inflammatory cascade, and resultant disruption in neurotransmission. Psychoactive medications are known to influence the severity of symptoms through several different mechanisms. The downstream effects of serotonin reuptake inhibition are numerous, creating subtle alterations in neural network communication. It is unknown if such alterations will render one more susceptible to delirium. AIM: To determine whether critically ill patients suffering from severe sepsis have an increased incidence of delirium, if undergoing serotonin reuptake inhibitor therapy.

METHODS: A retrospective cohort analysis of data from patients admitted to the MICU for severe sepsis between 3/07 and 12/12. Medical records were reviewed for clinical, medication, and hemodynamic variables. The KU Delirium Assessment Tool (KU-DAT) was used to determine the incidence of delirium. Our group previously has shown the accuracy and validity of the KU-DAT to be commensurate to the CAM-ICU.

RESULTS: Our study identified 4,479 critically ill patients who met standard criteria for severe sepsis. Of those identified, 1,395 patients (31%) were being treated with SSRIs. 395 patients (9%) were receiving SNRIs and 2,855 patients (64%) were under no SSRI or SNRI therapy. Clinical Delirium developed in 29.2% patients who were not on SSRI or SNRI therapy. Active SSRI use was associated with a 35.6% incidence of Delirium (RR, 1.22; CI, 1.114 - 1.335; p < 0.05) and SNRI therapy was associated with a 34.2% incidence (RR, 1.17; CI, 1.009 - 1.357; p < 0.05). Further analysis of the individual psychotropics included in our study revealed varying individual risk. Higher incidence of delirium was seen in patients taking Citalopram (35.9%; RR, 1.17; CI, 1.009-1.357; p < 0.05), Sertraline (39.2%; RR, 1.34; CI, 1.172-1.536; p < 0.05) and Duloxetine (36.8%; RR, 1.26; CI, 1.050-1.152; p < 0.05).

CONCLUSIONS: In critically ill patients suffering from severe sepsis, the use of psychotropics with serotonin reuptake inhibition is associated with an increased risk of Delirium.

CLINICAL IMPLICATIONS: SSRIs/SNRIs may alter a patients’ intrinsic CNS resiliency to the neuro-inflammatory stress experienced during severe sepsis; discontinuation of SSRIs in septic patients should be studied.

DISCLOSURE: The following authors have nothing to disclose: Benjamin Mulloy, Steven Simpson

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
Acute confusion/delirium.
University of Iowa College of Nursing, John A. Hartford Foundation Center of Geriatric Nursing Excellence
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543